Hail, Mitchell
- When
- May 22, 3:13 PM CST to 3:18 PM CST
- Where
- Mitchell County, 2.72 mi WNW of Spade
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 32.270, -101.010
An outflow boundary collided with the dryline over the eastern Permian Basin resulting in isolated severe thunderstorms.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MAF wrote it up.
An outflow boundary collided with the dryline over the eastern Permian Basin resulting in isolated severe thunderstorms.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at May 22, 1:17 PM CST, 1 hour 56 minutes earlier.
Area Forecast Discussion
National Weather Service Midland/Odessa TX
217 PM CDT Wed May 22 2024
...New SHORT TERM, LONG TERM, FIRE WEATHER...
.SHORT TERM...
(This afternoon through Thursday night)
Issued at 215 PM CDT Wed May 22 2024
The well anticipated cold front has arrived into the Permian Basin
early this afternoon. Temperatures behind the front should be a
good 5-10 degrees cooler than yesterday as a result. 80s and lower
90s are expected across most of the Permian Basin and southeast
New Mexico. Elsewhere, it remains hot with upper 90s and 100s.
Heat Advisories remain for Brewster County into the Davis and
Chinati Mountains with the continued heat. Currently, the front
has stalled along northern portions of Upton and Reagan Counties
with an intersection with the dryline extending south through
eastern Pecos and western Terrel Counties. A thunderstorm or two
is expected ahead of these features. Any thunderstorms that
develop may become severe with a large hail and damaging wind
threat. Thankfully, this activity is expected to be short-lived as
things move southeast and out of our area soon after. The cold
front clears the area tonight and everyone can expect a bit cooler
temperatures as a result. Mainly in the 60s with a few 50s in the
higher elevations. After this point, a weak trough passing to our
north does little for our temperatures. Widespread 90s and low
100s are likely with 110s in the Big Bend. With this in mind, Heat
Advisories are needed once again for Brewster County into the
Davis and Chinati Mountains with the one addition of Terrell
County. It will be dry and breezy with the passing trough,
heightening fire weather concerns. See the Fire Weather Discussion
below for full details. Temperatures will be similar to tonight
for your Friday morning.
-Chehak
&&
.LONG TERM...
(Friday through Tuesday)
Issued at 215 PM CDT Wed May 22 2024
By Friday, the warm-up will be well underway, and we'll once again
find ourselves in what feels like the doldrums of summer through
the upcoming Memorial Day Weekend. Persistent quasi-zonal flow
aloft as well as compressional downsloping surface flow will see
temperatures in the middle 90s to lower 100s and lows in the 60s
for most each day through Monday. The hottest temperatures
continue to be found across the Pecos and Rio Grande Valleys, and
particularly the Rio Grande in the Big Bend, where highs around
110F-115F each day will yield continued Heat Advisory conditions
through the holiday. Heat Advisory conditions are also possible,
at least intermittently, in the mountain areas of Southwest Texas
and perhaps into Terrell County through the weekend, though at
this time, most other locations look to remain below criteria.
But, no matter how you cut it, the holiday weekend will be hot,
sunny, and dry areawide.
Early next week, a pattern change may bring us some relief as a
trough is progged to move across the northern tier of the CONUS,
deepening as it reaches the Upper Midwest. This would result in an
amplification of the upper pattern with ridging developing to the
west in response to the deepening trough to the east, allowing for
a slow, gradual cooling trend with potential rain chances
returning to the forecast for portions of the area on Tuesday.
But, a lot can change between now and then, so overall, hot and
dry will continue to be the rule as we head toward the beginning
of climatological summer on June 1st.
JP
&&
.AVIATION...
(18Z TAFS)
Issued at 1212 PM CDT Wed May 22 2024
VFR conditions are expected to continue. A cold front has moved
through the area bringing northerly winds to all. Winds swap back
around to southerly late this evening and early tonight for most.
&&
.FIRE WEATHER...
Issued at 215 PM CDT Wed May 22 2024
Elevated fire weather conditions will continue this afternoon
across the higher terrain of Southeast New Mexico and West
Texas, where intermittently breezy conditions will allow for near
critical and localized critical fire weather conditions to develop
prior to sunset. Fire weather concerns increase on Thursday as
the hot and dry conditions not only persist, but worsen as
widespread RHs under 5 percent develop across much of the region
with temperatures 5 to 10 degrees above normal. Deep mixing will
facilitate stronger winds on Thursday than we've seen in recent
days, especially across the Guadalupe Mountains and adjacent
areas. Of additional concern is the state of fuels west of the
Pecos River, where ERCs are forecast to eclipse the 97th
percentile, and where locations from Chaves County and the
Sacramento Foothills south across Culberson County have largely
missed out on any beneficial rainfall the past few months. Thus,
the Fire Weather Watch for the aforementioned area has been
upgraded to a Red Flag Warning for Thursday afternoon. The hot and
dry conditions persist through the upcoming weekend, though
lighter winds on Friday should mitigate concerns somewhat, with
another Fire Danger Statement likely needed for the same areas. A
passing shortwave Saturday looks to result in another uptick in
winds across the northwest, thus, Saturday looks to be the next
candidate for critical fire weather/Red Flag Warning conditions,
before concerns are somewhat abated by lighter winds and subtly
cooling temperatures early next week. Storm chances this afternoon
are focused across the eastern Permian Basin and Lower Trans
Pecos, where greenup has greatly mitigated fire weather concerns,
with the next round of rain not expected until next Tuesday, at
the earliest.
JP
&&
.PRELIMINARY POINT TEMPS/POPS...
Big Spring 66 99 61 96 / 10 0 0 0
Carlsbad 60 96 63 94 / 0 0 0 0
Dryden 73 105 69 103 / 10 0 0 0
Fort Stockton 64 101 65 98 / 0 0 0 0
Guadalupe Pass 61 86 60 85 / 0 0 0 0
Hobbs 59 93 59 91 / 0 0 0 0
Marfa 53 91 51 91 / 0 0 0 0
Midland Intl Airport 66 97 62 95 / 0 0 0 0
Odessa 67 97 64 95 / 0 0 0 0
Wink 63 99 61 98 / 0 0 0 0
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
TX...Red Flag Warning from noon CDT /11 AM MDT/ to 9 PM CDT /8 PM
MDT/ Thursday for Eastern Culberson County-Guadalupe
Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor.
Heat Advisory from 1 PM to 7 PM CDT Thursday for Central
Brewster County-Chinati Mountains-Chisos Basin-Davis
Mountains-Lower Brewster County-Terrell.
Heat Advisory until 7 PM CDT this evening for Central Brewster
County-Chinati Mountains-Chisos Basin-Davis Mountains-Lower
Brewster County.
NM...Red Flag Warning from 11 AM to 8 PM MDT Thursday for Chaves
Plains-Eddy Plains-Sacramento Foothills and Guadalupe
Mountains.
&&
SHORT TERM...91
LONG TERM....84
AVIATION...91Hazardous Weather Outlook National Weather Service Midland/Odessa TX 236 PM CDT Wed May 22 2024 NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082- 270>282-231945- Guadalupe Mountains of Eddy County-Eddy County Plains- Northern Lea County-Central Lea County-Southern Lea County-Gaines- Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler- Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell- Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains- Van Horn and Highway 54 Corridor-Eastern Culberson County- Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains- Davis Mountains Foothills-Central Brewster County-Chisos Basin- Presidio Valley-Lower Brewster County- 236 PM CDT Wed May 22 2024 /136 PM MDT Wed May 22 2024/ This Hazardous Weather Outlook is for southeast New Mexico, southwest Texas and western Texas. .DAY ONE...This afternoon and tonight. Elevated to near critical fire weather conditions will continue today across the higher terrain of West Texas and Southeast New Mexico. A few isolated strong to severe thunderstorms are expected this afternoon across the eastern Permian Basin and eastern portions of the Stockton Plateau. Large hail and damaging winds are the main threats. Hazardous heat will continue across the Big Bend north to the Davis Mountains this afternoon. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Critical fire weather conditions are expected Thursday across the higher terrain and adjacent plains of Southeast New Mexico and West Texas, and a Red Flag Warning is in effect. Hazardous heat conditions are possible over the next week, mainly across the Rio Grande and the higher terrain of Southwest Texas. Strong winds are possible Thursday through Sunday in the Guadalupe and Delaware Mountains. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service Office in Midland, can be found on the internet at... https://weather.gov/midland
Special Weather Statement
National Weather Service Midland/Odessa TX
150 PM CDT Wed May 22 2024
TXZ082-221930-
Terrell TX-
150 PM CDT Wed May 22 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN TERRELL COUNTY
THROUGH 230 PM CDT...
At 150 PM CDT, Doppler radar was tracking a strong thunderstorm 20
miles west of Terrell County Gas Plant, or 23 miles northeast of
Sanderson, moving east at 15 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
This storm will remain over mainly rural areas of northeastern
Terrell County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3032 10234 3048 10234 3065 10190 3020 10186
TIME...MOT...LOC 1850Z 263DEG 13KT 3043 10218
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
91Special Weather Statement
National Weather Service Midland/Odessa TX
224 PM CDT Wed May 22 2024
TXZ063-070-222015-
Reagan TX-Glasscock TX-
224 PM CDT Wed May 22 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHERN GLASSCOCK AND NORTHERN
REAGAN COUNTIES THROUGH 315 PM CDT...
At 224 PM CDT, Doppler radar was tracking a strong thunderstorm 13
miles south of Garden City, moving east at 20 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Garden City and Saint Lawrence.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3154 10168 3174 10171 3200 10127 3154 10127
TIME...MOT...LOC 1924Z 248DEG 18KT 3167 10151
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
91Special Weather Statement
National Weather Service Midland/Odessa TX
307 PM CDT Wed May 22 2024
TXZ082-222045-
Terrell TX-
307 PM CDT Wed May 22 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN TERRELL COUNTY
THROUGH 345 PM CDT...
At 307 PM CDT, Doppler radar was tracking a strong thunderstorm 13
miles west of Terrell County Gas Plant, or 22 miles north of Dryden,
moving east at 20 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Terrell County Gas Plant.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3034 10172 3029 10176 3013 10176 3029 10230
3048 10225 3053 10168 3047 10169 3046 10170
3047 10173 3044 10172 3042 10174 3040 10170
3038 10170 3036 10166 3034 10166
TIME...MOT...LOC 2007Z 272DEG 17KT 3037 10207
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
91The San Angelo radar (KSJT), 111 km away, was scanning. The volume nearest the first event began at 21:10 UTC.
4 hail. Local standard time, as filed.
This report was received from mPING.
Golf ball-sized hail was reported near Lake Colorado City.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2024Every state in 2024This day in weather historyWarnings in Texas, May 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1176138, 1176139, 1176140, 1176141.